Log in
Behçet's UK
4,289 members3,674 posts

Surgeries, over medications, and misery

Been a year since spinal surgery and its been nothing bit trouble. The use of terrible anti-tnf over better meds because insurance wouldn't approve and now needing stomach and foot surgeries. When is too much too much? I might be learning the answer ;(.

10 Replies
oldestnewest

Oh you poor thing....I know what you mean as although I haven't had surgery like you, I have been in some dark places with this condition.

Sometimes I have thought I wouldn't pull through but what is amazing, is our strength and resilience when the chips are down and I can hear it coming through on your post.

Might be a silly question but do all these surgeries have to be done now or will any of them wait until you're feeling stronger in yourself. If not, try to allow time for yourself and don't take on too much to soon.

Hope you have a peaceful Christmas and a healthier New Year :)

Reply

The surgeries I had two that we needed to make sure we cleared a path and my body can operate at at least what seems like 75%. I have held off on the foot surgery because I had surgery on other foot and clots, broken pins, retear of Achilles, and now just total pain and discomfort so would I really want both feet. I can't be in an aircast my whole life though. I got the bone stimulator and use it always and I got a stupid little knee scooter to stay off it and it's just hard because I'm taking Forteo to build bone and calcium and vitamin d and I mean damn where is all this going and if not going where I need it let's not take so many bad meds. I will need another spinal surgery because they wanted to fuse it and I said NO WAY and then when they went in they saw lite pieces of bones from fractures and the 4 hr surgery turned into 7. We added the Forteo to see if bone will grow there because a risk of paralysis if they were to fuse and the bone crumbles. I dont want anymore surgeries.

Reply

Well it was a double discectomy and laminectomy to rerun the sciatic nerve and wow did it not heal or its me. Due to the osteoporosis and the constant prednisone which I can't drop and I am on Forteo for the bones but the side effects have been bad. So my nerves seem to be shot. I have bad "jerks" as the neurologist calls em right when about to finally fall asleep if I ever can(insomnia from meds) my left arm and leg shoot out bad now. Before it was small. Now its enough to hurt someone of they laid next to me. Thanks for sharing. I hope yours comes soon and works for you :)

Reply

Hi there.....gosh you are really going through it and my heart goes out to you.

I also get very severe jerking which happens all over my body including my head and face....as you say it really is horrible.

I have had some success by soaking in epsom salts and lavender oil in the bath. Soak for around 20mins by topping up the hot water to keep it warm.

Then when you get out...just wrap yourself in warm towels or dressing gown and let it dry on you and go to bed.

Repeating most nights gets better as you go along. Others here have also tried it with good results so might be worth a try especially for the jerks, pain and sleep.

I do hope your treatment is helpful and comes to an end soon for you

Reply

The issue is getting to sleep though. Right now I'm on my 3rd day 2 nights up and I am just hoping my mind shuts up and the medicine would allow me to sleep. This is what always happens after infusions and with the prednisone obviously but I just eventually with crash out. I see the head of the sleep department middle of this month but the other two said its because of all the meds I'm on and side effects. We can't lower then because then lesions and ulcers and everything. This point I'm almost willing to say give me something like thorazine and just knock me out and zombie me up. All the sleeping meds just make me hallucinate because I can't sleep. The jerks, the feeling of my skin being eaten alive, the broken bones and then the stress. Obviously I wish this wasn't how it is but it is. I have to adapt. Its just so tough. I just want a sleeping routine

Reply

I also have a similar side effect from prednisolone and in particular when i have it with the infliximab infusions.

My neurologist prescribed me with a very low dose of miirtazepine at night. I take half a tablet of the lowest dose and works well for the jerking and sleeping. I fall asleep very quickly and last virtually all night. It is an antidepressant but was prescribed specificly for the jerking and sleep. It doesn't act like other antidepressants that leave you drowsy in the morning and it also doesn't hype you up.

Maybe you specialist would agree to you giving it a try.

Reply

I will definitely bring it up when I see the specialist. There was a restless leg syndrome and Parkinson's pill I had when I was 18 that worked like a dream but the next day I was like a baby deer and couldn't walk for like 4 hours. Lowest dose to but I slept. Is it worth it? Obviously not while college is going on but then again that is sort of my life. Its not an MAOI or SSRI is it? If you dont mind what dose of remicade are you on? 5mg/KB or are you higher. Highest is 10mg/kg. I dont know why it never worked for me. Everyone has told me that it has helped them at least moderately and when mixed with imuran they liked it. I'm contemplating cytoxan infusion. Its a chemo drug and I know all the dangers but I need the prednisone to go down or else its going to destroy my bones and me. I dont want to wait till its too late and then do chemo and what will there be left to save yah know. Damn double edge swords we face. This medicine has this side effect and this pill rides that side effect but then u can't pee. Good luck...well at least o sort of smiled because seriously they hand these fuckin pills out so quick and here here here next to fix this one and this helps this one but moderately hurts you and then dont worry about your weight, mood swings, hormones, or any of the fun stuff we go through. Its honestly been tough for me but better since I have the same team because of my age and my appearance. Tattoos are tattoos and I'm very educated but its the stereotyping. I love when. I go into the ER and they say " pssshh behcets comeeeee on," I'm like what's your name Dr. Who's your supervisor. Its not a fucking funny only one paragraph in your medical book disease. Yes I will be your first patient with it. Now go google everything I already know. I need an IV steroid because my body is not reacting properly. I was a nurse for a year before I had to stop. A MRSA infection from hospital got me. I'm writing a novel geez

Reply

I am on the higher dose of infliximab and have been eveey 6 weeks for around 2 years.

It's only in the last few infusions that i have stablised, although still have symptoms.

I have been coming down on the prednisolone for over 2 years....very very gradually and stopping for a long time at each stage to allow any backlash to settle.

Mirtazerpine is a Noradrenergic and specific sertonergic (NaSSA). So doesn't appear to be an ssri or maoi antidepressant. But you will need to discuss and confirm that with your specialialst.

I always suffer with side effects and haven't got on with antidepressants in the past....but my neurologist said it was a more modern type and at the very low dose i am on...would not be a treatment for depression and is for the jerking, sleep and pain......these have been the only treatment i have managed to tolerate well....so hope your specialist allows you to try it.

The other thing i have done is create my own medical record folder with my doctors reports and this has helped me no end when seeing new doctors or in a&e. Gets rid of the comments that some doctors say when they don't understand Behcets and also stops the need for them to search on google.

Hope some of this helps you to feel more in control and start a road to improving.

Reply

Thank you for that. I know I am hoping one day I can start to taper down. I had to go up. So much going on. So frustrating. 1st of year so insurance switched so I have to have pretty much my entire medicines ran through because they all need pre authorizations. I'm really frustrated because its not fair obviously that I have to wait even though ive been on these meds for years. I really appreciate all your input.

Reply

It's amazing to read all these responses and know exactly how everyone feels.

Reply

You may also like...